Texas, 2017

Damaging Winds in Texas, July 1 to 4, 2017

July 1 to 4, 2017 · NWS SJT · 5 events in 3 counties and zones

Scattered thunderstorms resulted in a few damaging thunderstorm microbursts across the Concho Valley and the Big Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Scattered thunderstorms resulted in a few damaging thunderstorm microbursts across the Concho Valley and the Big Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 30, 10:50 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 30, 10:50 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1150 PM CDT Fri Jun 30 2017

.AVIATION...
/06Z TAFS/

Expect stratus to bring MVFR ceilings to most of West Central
Texas south of Interstate 20 during the next 6 hours. Models this
cycle continue to bring MVFR ceilings to all but the Abilene
terminal. Conditions should return to VFR by 18Z.

&&

.PREV DISCUSSION... /issued 632 PM CDT Fri Jun 30 2017/

AVIATION...
/00Z TAFS/

Look for challenging flight weather to develop, during the next 12
hours. The best area for thunderstorms is across the Big Country
this evening. Thus, the Abilene terminal will continue to include
vicinity thunderstorms, beginning around 04Z and continuing until
around 09Z. Elsewhere, returning stratus later tonight will again
bring MVFR ceilings to most of West Central Texas south of
Interstate 20. Conditions should return to VFR, at all terminals,
by 18Z tomorrow.

PREV DISCUSSION... /issued 339 PM CDT Fri Jun 30 2017/

SHORT TERM...
(Tonight and Saturday)

A shortwave trough continues to move across the Central Plains
this afternoon and evening bringing a weak cold front just
northwest of our CWA. At 3 PM, scattered showers have developed
near Alpine and Fort Stockton along the dryline. Further
development of showers and thunderstorms is expected late this
afternoon and evening as the cold front moves south. Models are
fairly inconsistent with how far south the thunderstorms are
expected to go in the 7 PM to 1 AM time frame. The Texas Tech WRF
and HRRR show a large line of thunderstorms moving as far south as
northern Tom Green County. However, the NAM and the Rap tend to
favor the activity being more scattered and located mainly north
of the I-20 corridor. Therefore, a blend of the two was preferred
with rain chances being focused mainly north of a Richland Springs
to Robert Lee line. Some of these storms may become strong to
severe as CAPE values near 2500 to 4000 j/kg are combined with
25-35 kts of 0-6 km shear. Damaging winds are the main threat
tonight, however, some large hail may be possible as well. The SPC
Day 1 Convective Outlook is in agreement with this forecast as
the Big Country, Sterling County, and Coke County are in a
marginal risk. It is also worth noting that a slight risk has been
extended into part of Haskell and Throckmorton counties.

LONG TERM...
(Saturday night through Friday)

Upper ridging will continue to bring subsidence and dry
conditions the first half of next week. However, an upper trough
will develop mid week over Texas and Oklahoma, bringing a slight
chance of showers and thunderstorms over the Big Country (and
perhaps farther south in the Concho Valley Wednesday night and
Thursday). By Friday, upper ridging reestablishes itself with
showers and thunderstorm chances becoming remote.

The main concern next week will be the heat, with highs in the
upper 90s to around 100 each day, and lows in the lower/mid 70s.
Gusty winds and dangerous lightning will be the main concerns in
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 75  94  75  96 /  50  20  10   5
San Angelo 	 76  97  74 100 /  20  10   5   5
Junction 	 76  95  73  96 /   5  10   5  10
Brownwood 	 75  95  73  96 /  50  20   5  10
Sweetwater 	 74  93  73  97 /  40  20  10  10
Ozona      	 75  94  72  95 /   5  10   5  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 30, 2:23 PM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
323 PM CDT Fri Jun 30 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
323 PM CDT Fri Jun 30 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this evening and
tonight mainly north of Interstate 20 across the Big Country.
Showers and thunderstorms are expected to develop this evening
across the Red River and head southward. With high instability and
moderate wind shear, a few storms could reach severe levels.
Damaging winds will be the main threat, but hail and frequent
lightning will also be possible. The storms will continue to move
south after midnight...possibly reaching the Concho Valley and San
Angelo as they weaken.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the Big Country this
evening.

In the hours before

Special weather statement, Jun 30, 8:58 PM CST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service San Angelo TX
958 PM CDT FRI JUN 30 2017

TXZ049-113-010345-
Fisher TX-Jones TX-
958 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND
NORTHEASTERN FISHER COUNTIES UNTIL 1045 PM CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rotan, or 16 miles west of Hamlin, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hamlin around 1035 PM CDT.

Other locations impacted by this storm include Hitson and Tuxedo.

LAT...LON 3296 9995 3282 9993 3279 10049 3296 10052
TIME...MOT...LOC 0257Z 261DEG 24KT 3290 10041

AJW
Special weather statement, Jul 1, 1:07 AM CST, 37 minutes before
Special Weather Statement
National Weather Service San Angelo TX
207 AM CDT SAT JUL 1 2017

TXZ098-099-113-114-010745-
Haskell TX-Throckmorton TX-Shackelford TX-Jones TX-
207 AM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...NORTHEASTERN JONES...
NORTHWESTERN SHACKELFORD AND WESTERN THROCKMORTON COUNTIES UNTIL 245
AM CDT...

At 206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of O'brien to Rule to near
Stamford. Movement was east at 40 mph.

Wind gusts up to 45 mph will be possible with these storms.

Strong thunderstorms will be near...
  O'brien around 215 AM CDT.
  Haskell and Paint Creek around 220 AM CDT.
  Stamford and Lake Stamford Marina around 225 AM CDT.
  Irby around 240 AM CDT.
  Millers Creek Reservoir around 245 AM CDT.

Other locations impacted by these storms include The Intersection Of
US-380 And Highway 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy downpours can be expected with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3317 9925 3287 9922 3291 9991 3332 9999
      3339 9999 3340 9929
TIME...MOT...LOC 0706Z 269DEG 35KT 3345 9994 3320 9989 3298 9985

JW

The radar

The Dyess AFB radar (KDYX), 97 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
July 1, 1:44 AM CST
Where
Haskell County, 1.5 mi NNE of Weinert
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.340, -99.670

Texas Tech West Texas Mesonet measured a 64 mph wind gust from a thunderstorm.

Thunderstorm Wind, Taylor

When
July 1, 4:27 AM CST
Where
Taylor County, 0.69 mi N of (Abi)abilene Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.430, -99.680

The Abilene ASOS measured a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Tom Green

When
July 4, 5:50 PM CST
Where
Tom Green County, 1.82 mi NW of San Angelo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.490, -100.450

The public estimated a damaging thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Tom Green

When
July 4, 5:53 PM CST
Where
Tom Green County, 0.59 mi W of San Angelo
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.470, -100.440

Damaging thunderstorm winds knocked down several 3 to 4 inch tree limbs.

Thunderstorm Wind, Tom Green

When
July 4, 5:59 PM CST
Where
Tom Green County, 3.5 mi N of (Sjt)mathis Fld San
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.420, -100.510

A National Weather Service Employee estimated a thunderstorm wind gust at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715961, 715962, 715948, 715949, 715950.